Overdose Prevention Training
The Cambridge Public Health Department, along with Somerville Prevention Services, offers free monthly virtual education and training on Naloxone administration to:
- opioid users
- their families
- community partners that work or may come into contact with people at risk of overdosing
When receiving this training, participants will learn:
- About the impact of opioids on our community
- How to recognize the signs of an opioid overdose
- The importance of calling 9-1-1 in the event of an overdose
- How to administer Naloxone
- Various treatment options that exist for opioid users
What are opioids?
Opioids are drugs that are derived from the opium plant or created synthetically to mimic the chemical composition of opium. Opioids are prescribed for pain management or addiction treatment, but they can be abused.
Naloxone (also known as Narcan) is a nasal spray that can rapidly reverse an opioid overdose. It blocks opioids from attaching to opioid receptors in the brain.
- Naloxone has no other effects and can’t be used to get high.
- You cannot overdose on naloxone.
- Naloxone works in 1-3 minutes and is active for 30-90 minutes. After that, it will wear off and the person could overdose again.
- It has a shelf life of three years. However if you have expired naloxone, it may still be effective.
- The City of Cambridge has AED (automated external defibrillator) cabinets in public buildings that have Naloxone for anyone to use in case of an emergency. Click the Cambridge AED Locations map to learn more.
- You can buy Naloxone at CVS, Walgreens, and other local pharmacies.
- The Cambridge Public Health Department offers free Naloxone (Narcan) to all community members at distribution events and upon request. To request Narcan, please contact Danielle McPeak, [email protected] or 617-665-3872.
Updated: September 21, 2023